Explainer

Do GLP-1 Medications Affect Mood, Anxiety, or Depression in Women?

If you take a GLP-1 medication and have noticed your mood shifting, you are not imagining that the two might be connected. Mood, appetite, and hormones all overlap in the brain, and women often feel these changes most sharply at certain points in the cycle. Here is what the current evidence actually says.

The short answer

For most women, current evidence does not show that GLP-1 medications reliably cause depression or anxiety. After reports of suicidal thoughts in some patients, both United States and European regulators reviewed the data and did not establish a clear causal link. That said, individual experiences vary widely. Some women feel steadier, some notice no change, and a smaller number report low mood, irritability, or anxiety. Because these medications act partly in the brain and change how and how much you eat, it makes sense to pay attention to your mood and note when any change begins.

Why the brain is even involved

GLP-1 is not only a gut hormone. GLP-1 receptors appear in brain regions tied to appetite, reward, and emotion, which is part of why these medications quiet food cravings so effectively. That same reach into reward and appetite circuits is why researchers have looked closely at whether they might also nudge mood in either direction. Eating far less can also change blood sugar patterns and nutrient intake, and both can influence how you feel day to day.

What regulators and studies found

The safety question got serious attention. In its review, the U.S. Food and Drug Administration examined reports of suicidal thoughts and did not find enough evidence to conclude that these medicines cause them, while noting it could not rule out a small risk and would keep monitoring. Europe's medicines regulator opened a similar review after case reports and likewise did not confirm a causal relationship. On the research side, a large real-world analysis published in a peer-reviewed medical journal actually found no increased risk of suicidal ideation with semaglutide compared with other treatments, and in some comparisons a lower risk. The overall picture is reassuring but not a blanket guarantee, which is why personal monitoring still matters.

The women-and-cycle angle

Here is where women's experience can differ from the headline studies. Women are diagnosed with depression and anxiety at higher rates than men, and for many, mood naturally dips in the luteal phase, the week or so before a period. Conditions like premenstrual dysphoric disorder concentrate mood symptoms into that same window. If a GLP-1 is also reducing your appetite and cravings, the two effects can land at once, and it can be hard to tell what is driving a low or anxious stretch.

Eating less can matter too. Skipping meals or eating very little can lead to blood sugar dips that feel like irritability, shakiness, or a flat mood, especially premenstrually when cravings would normally push you to eat more. This is one reason premenstrual appetite deserves attention on its own, something we cover in our piece on GLP-1s and PMS cravings. Cycle changes themselves can also add to the picture, as we explain in why your period may change after starting a GLP-1.

What women may want to track

Because mood is influenced by so many things at once, the most useful thing you can do is gather your own pattern over time rather than judge a single bad day. A few things worth noting:

  • When a mood change started, relative to both your dose timing and your cycle phase.
  • Whether low mood, anxiety, or irritability clusters in the luteal phase.
  • How much you are actually eating, since undereating can mimic mood symptoms.
  • Sleep, stress, and any other new medications or life changes.

Logging these alongside your doses and cycle can make a real pattern visible, and you can do that in one place with PepFem. If you want a simple starting framework, see our guide on tracking peptides and GLP-1s alongside your cycle.

One clear rule sits above all of this: mood changes are personal and sometimes serious. If you notice persistent low mood, worsening anxiety, or any thoughts of self-harm, treat it as urgent and reach out to a clinician or a crisis line right away. Tracking is a tool for insight, not a substitute for care.

The bottom line

GLP-1 medications are not shown to cause depression or anxiety on a population level, and major reviews have been broadly reassuring. But women live these medications inside a monthly hormonal rhythm, and mood, appetite, and cycle all interact. Watching for patterns, especially around the luteal phase, is the best way to understand what is happening in your own body.

Frequently asked questions

Can a GLP-1 make you feel emotionally flat or numb?

Some people describe feeling less driven by food and other rewards, and a smaller number report feeling emotionally muted. Experiences vary a lot, and it is worth noting when a change started so you can discuss patterns with your clinician.

Does losing weight on a GLP-1 improve mood?

For some women, weight loss and better blood sugar can lift mood and self-esteem, while others notice no change or feel worse. Mood is shaped by many things at once, so effects differ from person to person.

Can stopping a GLP-1 affect how you feel?

Appetite and cravings often return after stopping, which can be frustrating, and any shift in routine or weight can affect mood. If you are planning to pause or stop, it helps to talk it through with your prescriber first.

Should I mention a history of depression before starting a GLP-1?

Yes. Sharing your full mental health history, including anxiety, depression, or PMDD, helps your clinician decide what to monitor. This article is general information, not medical advice.

PepFem is coming soon

The cycle-aware peptide & GLP-1 tracker built for women, on iPhone.

Get launch updates
This article is general education, not medical advice. PepFem is a personal tracking tool, not a healthcare provider or medical device, and nothing here recommends any peptide, dose, or protocol. Always talk to a licensed healthcare professional before starting, stopping, or changing anything.